|How Long Should I Stay Off Drugs
Jun 13, 2002
Until May 20, I was treated with HAART, (Viracept, Epivir, Zerit) for more than four years. My original baseline CD4 950, and baseline viral load was 5,000. Thereafter, with one or two blips, my viral load was undetectable (less than 50) and Mr CD4 count between 1200 and 1550 (the latter was the result in early May). I have been 100 compliant, execpt for two or three rare instances during the four years. I run 8 miles a day, and I am in great physical shape. Unfortunately, however, beginning this January I noticed a significant "buffalo hump" growing around my neck. I had suspected that changes were happening there before, but it became noticeable this past winter. In early May, my doctor recommended that I go off therapy in order to try to resolve this side effect. Following four weeks without therapy, I was tested and my viral load was 70, and my CD count was 1350 (a drop of more than 200 from the prior measurement). The "hump" has gotton softer and it is less noticeable, but it has not yet gone away. Since I was doing so well on therapy, my preference would be to go back to the drugs as soon as possible. Is that a reasonable view? How long is it ok for me to stay off therapy and should I wait until the "buffalo hump" is totally resolved? If I go back on therapy, my plan would be to resume the prior combination (hopefully I don't yet have any resistance to it) and continue it as long as possible. If I do so, is there anything I can do to reduce the possibility that the "hump" will reemerge? Thanks in advance for your advice. My doc is great, but I would like a second opinion.
| Response from Dr. Aberg
I would not be too concerned about a CD4 decline of 200 in the face of a count over 1000. Given all the potential side effects, I favor not being on HIV meds unless one is symptomatic from HIV or has a CD4 count less than around 300. The choice is entirely up to you. We really do not know if stopping therapy will reverse body fat abnormalities but if you really do not need the medications to treat HIV at this time, I think it is very reasonable to stay off therapy until your CD4 count drops to 300-400 range. You may not need to go back on meds for months to years. If you are uncomfortable being off therapy and want to restart therapy, that is okay. There are no right or wrong answers here. We are learning as we go along. I do think that going back on therapy may worsen the bufallo hump as I have seen this before. I have also seen individuals where it just stays the same. No one can predict what will happen to you.
If you completely stopped all your medicines at once as it sounds like you have, you should not have resistance and you should be able to go back on your old regimen. I would recommend you think about the pros and cons of therapy for you and make the decision along with your doctor on what is right for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Penis After Protected Anal Sex Does It Mean I Have HIV
- Runny Nose After Vaginal Sex With Condom Does It Mean I Have HIV
- Sore Throat After Receiving Head Worried I Have HIV
- Swollen Lymph Glands After Erotic Massage Worried I Have HIV
- White Discharge After Sensual Massage Worried I Have HIV
- Video Of Cervical Cerclage Procedure
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.